- Clinical Trials
- Research News
- Industry Trends
- Agency Actions
- Drug Safety Issues
- Approvals, Launches, & New Indications
- Health Care Reform
FDA Warning: Antibiotic Azithromycin May Cause Fatal Arrhythmias
NEJM study reported increased deaths and risk of death (Mar. 12)
The FDA is warning the public that azithromycin (Zithromax, Zmax, Pfizer) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors, such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower-than-normal heart rate, or the use of certain drugs used to treat arrhythmias.
The new communication is a result of the agency’s review of a study by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.
The azithromycin drug labels have been updated to strengthen the “Warnings and Precautions” section with information related to the risk of QT-interval prolongation and torsades de pointes — a rare heart-rhythm abnormality. Information has also been added regarding the results of a clinical QT study, which showed that azithromycin can prolong the QTc interval.
According to the FDA, health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events. The agency notes that the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug. Alternative drugs in the macrolide class — or non-macrolides, such as the fluoroquinolones — also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug, the agency says.
The FDA issued a statement on May 17, 2012, about a New England Journal of Medicine study that compared the risks of cardiovascular death in patients treated with the antibacterial drugs azithromycin, amoxicillin, ciprofloxacin (Cipro, Bayer HealthCare/Schering-Plough), and levofloxacin (Levaquin, Janssen), or no antibacterial drug. The study reported an increase in cardiovascular deaths and in the risk of death from any cause in patients treated with a 5-day course of azithromycin compared with patients treated with amoxicillin, ciprofloxacin, or no drug. The risks of cardiovascular death associated with levofloxacin treatment were similar to those associated with azithromycin treatment.